The large majority of our patients with COPD are taking combination inhaler therapy which contains both a long acting bronchodilator, which we refer to as a LABA, and a long acting corticosteroid, which we refer to as an ICS. This combination therapy has significant benefit for our patients by not only helping to relieve symptoms, but also in reducing the lung attacks which we call exacerbations. The reduction in exacerbations can be as high as 30%, helping to reduce hospitalizations and providing for a better quality of life.
As I have pointed out many times, no therapy, no matter how helpful, is without potential side effects. This certainly applies to both of the drugs in combination therapies. Focusing on the ICS portion, we have known for some time that the use of this therapy seems to increase the risk and incidence of pneumonia. The exact cause for this side effect is unknown and some patients have had reservations about taking these drugs and have asked specifically about the dangers of taking them.
The risk and danger of pneumonia with ICS therapy has been studied extensively. Recently, I reviewed an article that reviewed 27 studies that included thousands of patients. There is apparently a double effect of inhaled ICS’s. They increase the risk
of pneumonia, but also seem to reduce the morbidity and mortality in the patients who get pneumonia. There is no increased mortality from pneumonia when using these medications.